Pennsylvania, 2011

Hail and Damaging Winds in Pennsylvania, March 23, 2011

March 23, 2011 · NWS CTP · 10 events in 2 counties and zones

A low pressure system moved east from the Ohio Valley and triggered severe thunderstorms over southwest and south-central Pennsylvania. An unseasonably warm, unstable air mass resided across much of southwest Pennsylvania while cooler, more stable air was entrenched just east of the Allegheny Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A low pressure system moved east from the Ohio Valley and triggered severe thunderstorms over southwest and south-central Pennsylvania. An unseasonably warm, unstable air mass resided across much of southwest Pennsylvania while cooler, more stable air was entrenched just east of the Allegheny Mountains. The instability combined with strong low and mid level wind shear produced an early-season convective environment that was favorable for damaging winds, large hail and isolated tornadoes over southwestern portions of the state. An EF2 tornado was confirmed outside of the State College CWA in Hempfield Township near Greensburg, PA in Westmoreland County. The storm that produced the tornado dropped golf-ball sized hail across northern Somerset County. The cooler air mass and weaker low level instability farther to the east limited the threat for damaging winds and isolated tornadoes across south-central Pennsylvania, but enough elevated instability was still present and supportive of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 23, 2:32 PM EST, 59 minutes earlier.

Area forecast discussion, Mar 23, 2:32 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 PM EDT WED MAR 23 2011

.SYNOPSIS...
STORM SYSTEM STILL NEEDS TO MOVE ACROSS THE REGION THIS EVENING.
MORE SHOWERS AND SNOW IS LIKELY ALONG WITH THE CHANCE OF THUNDER. THE
LARGE SCALE BLOCKING PATTERN WILL STRENGTHEN...WE REMAIN IN A
GENERAL TROUGH AND COLDER PATTERN. A LOW PASSING TO OUR SOUTH WILL
BRING THE THREAT OF SOME SNOW TO PENNSYLVANIA THIS WEEKEND.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
THE 850 HPA LOW IS TRACKING ACROSS NORTHWESTERN PA. A SURGE OF
WARM AIR HAS PUSHED TEMPS INTO THE 60S IN SW PA. SOME OF THIS WARM
AIR COULD GET INTO CAMBRIA AND SOMERSET COUNTIES BEFORE 5 PM. A
BAND OF SHOWERS IS MOVING ACROSS CENTRAL AREAS AND TRIED TO HAVE
FORECAST SHOW THIS FEATURE. IT WILL LIKELY BE TO OUR EAST BEFORE 4
PM.

MORE PRECIPITATION IN ORGANIZING IN OHIO. THIS WILL BRING A SURGE
PRECIPITATION IN FROM THE WEST BETWEEN 4 AND 5 PM. SOUTHERN AREAS
COULD SEE RAIN AND ISOLATED THUNDER THIS EVENING. TO THE NORTH AN
ENHANCED BAND OF SNOW IS POSSIBLE LATER THIS EVENING OVER WARREN
AND MCKEAN COUNTIES.

THE NORTHERN EDGE OF THE PRECIPITATION SHIELD COULD BE SNOW FROM
WARREN AND MCKEAN COUNTIES TO SULLIVAN COUNTY. THERE COULD BE
THUNDER-SNOW IN A FEW AREAS THESE EVENING. A QUICK 1 TO 3 INCHES OF
SNOW ACROSS THE NORTHERN TIER IS POSSIBLE EARLY TONIGHT.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM THURSDAY/...
THE 850 HPA LOW AND PRECIPITATION SHOULD MOVE RAPIDLY EAST TONIGHT
AS COLD AIR MOVES IN BEHIND THE 850 HPA LOW. SNOW SHOWERS SHOULD
MAKE IT INTO THE SOUTHWESTERN AREAS TOO.

CONDITIONS EVERYWHERE SHOULD IMPROVE IN THE MORNING HOURS WITH
ORGANIZED PRECIPITATION SLIDING TO THE EAST. SOME RESIDUAL SNSH IN
THE WESTERN AND NORTHERN MOUNTAINS IS POSSIBLE THROUGH EARLY AFTERNOON.

IT WILL BE COOL FOR LATE MARCH AND A BIT BREEZY BEHIND THE COLD FRONT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
COOL HIGH PRESSURE SETTLES INTO REGION TO END THE WORK WEEK WITH
PLENTY OF SUNSHINE THOUGH TEMPERATURES WILL RUN SEVERAL DEGREES
BELOW AVERAGE. STILL SOME UNCERTAINTY FOR SATURDAY/SUNDAY AS GEFS
BRINGS A FAST MOVING COLD EVENT. IF THIS MATERIALIZES COULD SEE
SOME ACCUMULATING SNOWS MOST LIKELY IN THE SAT NIGHT EARLY SUNDAY
TIME FRAME. LATEST 12Z ECMWF FURTHER NORTH THEN PREVIOUS RUN BUT
STILL KEEPS MOST OF THE CWA NORTH OF THE PRECIPITATION. FOR NOW
GOING WITH POPS SLIGHTLY HIGHER THEN CLIMO. ANOTHER SYSTEM FOR THE
MIDDLE OF NEXT WEEK AS WELL.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THIS AFTERNOONS TAFS REFLECT THE MORE INSTABILITY LIKE SHOWERS
MOVING ACROSS THE REGION WITH SOME EMBEDDED CONVECTION VCTS IN
KUNV FOR FIRST BATCH MOVING THROUGH AT 1730 TO 1930 UTC. PUT CB IN
CLOUDS FOR KJST AND KAOO. SECOND BATCH IS ORGANIZING OVER OH.
THERE IS THE THREAT FOR SEVERE WEATHER IN EXTREME SOUTHWESTERN PA.

TRIED TO SHOW THE LOW COMING BY AND BATCH OF RAIN WITH IT
OVERNIGHT CHANGING RAIN TO SNOW IN MOST AREAS FROM KJST TO KIPT.

CONDITIONS IMPROVE RAPIDLY ON THURSDAY AS CIGS LIFT AND VISIBILITY
INCREASES. SHOULD BE VFR EVERYWHERE BY THURSDAY AFTERNOON.

COMING WEEKEND HAS POTENTIAL WINTER STORM MAINLY IN SOUTHERN PA
WHICH COULD BRING IN MORE MVFR/IFR CONDITIONS.

OUTLOOK...
THU...IMPROVING CONDITIONS.
FRI-MON...MVFR/IFR POSSIBLE WITH SNOW...IMPROVING MONDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM/ROSS
NEAR TERM...GRUMM
SHORT TERM...GRUMM
LONG TERM...ROSS
AVIATION...GRUMM
Hazardous weather outlook, Mar 23, 2:51 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 PM EDT WED MAR 23 2011

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-242000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
351 PM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK FOR A SHORT PERIOD SNOW WITH ISOLATED FREEZING
PRECIPITATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ027-028-056-057-059-063-065-066-242000-
MIFFLIN-JUNIATA-PERRY-DAUPHIN-LEBANON-CUMBERLAND-YORK-LANCASTER-
351 PM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024>026-033>036-064-242000-
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN-ADAMS-
351 PM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 23, 2:53 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
353 PM EDT WED MAR 23 2011

PAZ033-034-232045-
BEDFORD PA-SOMERSET PA-
353 PM EDT WED MAR 23 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SOMERSET AND WESTERN
BEDFORD COUNTIES...

AT 349 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF
MARKLEYSBURG...MOVING NORTHEAST AT 50 MPH.

THIS STORM WILL BE NEAR CASSELMAN AROUND 400 PM...ROCKWOOD AROUND 415
PM...SCHELLSBURG AROUND 430 PM AND CESSNA AROUND 445 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 109 AND 151...I-99 BETWEEN
MILE MARKERS 0 AND 11.

LAT...LON 3973 7941 3982 7937 3985 7942 3987 7942
      3994 7937 4025 7848 3983 7839 3971 7927
      3971 7939

FORECASTER: GRUMM

The radar

The Pittsburgh radar (KPBZ), 113 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Somerset

When
March 23, 3:31 PM EST
Where
Somerset County, 0.69 mi S of Somerset
Measured
0.8 in hail
Reported by
Public
Coordinates
40.010, -79.080

Hail, Somerset

When
March 23, 3:31 PM EST
Where
Somerset County, 0.69 mi S of Somerset
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.010, -79.080

Hail, Somerset

When
March 23, 3:31 PM EST
Where
Somerset County, 0.69 mi S of Somerset
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.010, -79.080

Hail, Somerset

When
March 23, 4:25 PM EST
Where
Somerset County, 0.53 mi W of Davidsville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.230, -78.940

Hail, Somerset

When
March 23, 4:25 PM EST
Where
Somerset County, 2.74 mi W of Jerome
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
40.217, -79.032

Hail, Somerset

When
March 23, 4:45 PM EST
Where
Somerset County, 0.69 mi S of Ogletown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.190, -78.700

Hail, Bedford

When
March 23, 4:55 PM EST
Where
Bedford County, 0.46 mi E of Alum Bank
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.179, -78.611

Quarter size (1 inch) hail reported in Pleasantville along SR 56.

Thunderstorm Wind, Somerset

When
March 23, 5:00 PM EST
Where
Somerset County, 1.48 mi SSE of Lavansville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.000, -79.140

Thunderstorm winds estimated near 60 mph knocked down trees along SR 31.

Thunderstorm Wind, Somerset

When
March 23, 5:00 PM EST
Where
Somerset County, 0.42 mi N of Geiger
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.036, -79.031

Thunderstorm winds estimated near 60 mph knocked down several large trees along SR 281 in Geiger. The damaging winds also brought down utility wires and produced minor roof damage to a manure plant and several single family homes in Somerset Borough.

Thunderstorm Wind, Somerset

When
March 23, 5:10 PM EST
Where
Somerset County, 0.69 mi S of Meyersdale
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.810, -79.030

The COOP observer in Meyersdale estimated thunderstorm wind gusts near 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279805, 279806, 279807, 279808, 279818, 279809, 279810, 279811, 279867, 279812.